MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0305
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2018-00415, 3005168196-2018-00417.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a bleeding aneurysm in the posterior communicating artery (pcomm), using penumbra coil 400s (pc400s) and a px slim delivery microcatheter (px slim).During the procedure, the physician successfully deployed and detached multiple pc400s in the target vessel using the px slim.While advancing and withdrawing another pc400 coil through the px slim, the physician experienced resistance and the pc400 unintentionally detached within the px slim; however, the physician was able to push and successfully place the detached pc400 in the target vessel.Next, the physician attempted to place another pc400 in the target vessel.However, while advancing and withdrawing the pc400, the physician experienced resistance again and the pc400 unintentionally detached within the px slim.When attempting to maneuver the detached pc400, the pusher assembly of the pc400 perforated the px slim.Therefore, the px slim was removed with the detached pc400 and the pusher assembly inside, as the physician aspirated through the px slim.The procedure ended at this point.It was reported that the physician needed to apply force while placing the pc400s due to the high packing density of the target location.The patient passed away due to the bleeding of the aneurysm.The physician reported that this adverse event was due to the patient¿s condition, not the penumbra products.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was detached from its pusher assembly, the sr wire was fractured, and the constraint sphere was present inside the distal detachment tip.Conclusions: evaluation of the returned px slim revealed that the pc400 was protruding through the distal shaft of the catheter and the sr wire was fractured.If the pc400 is forcefully advanced and retracted against resistance, damage such as an sr wire fracture may occur.The root cause of resistance could not be determined.If the detached embolization coil occludes the distal shaft of the px slim and subsequently, the pusher assembly is forcefully advanced, it is possible the pusher assembly may perforate through the side of the catheter shaft.Evaluation of the returned neuron max revealed no visible damage.A stainless steel mandrel was advanced through the hub of the neuron max and out of the distal tip without an issue.Evaluation of the returned handle revealed that the device was functional.The handle was functionally tested on the handle fixture for pull force and throw distance and passed for both.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7298093
Report Number3005168196-2018-00416
Device Sequence Number2273956
Product Code HCG
UDI-Device Identifier00814548011820
UDI-Public00814548011820
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/31/2022
Device Catalogue Number4006C0305
Device Lot NumberF60961
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2018
Initial Date Received by Manufacturer 01/30/2018
Supplement Date Received by Manufacturer05/17/2018
Initial Report FDA Received Date02/26/2018
Supplement Report FDA Received Date05/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR